Overuse of Herbal Treatment for Prostate Cancer May Cause Excessive Bleeding
Many men suffering from prostate cancer have turned to the commercial herbal product PC-SPES as an alternative treatment to conventional drug therapy. PC-SPES contains eight herbs, and has been found to be an effective treatment for men with prostate cancer;1 it has potent estrogenic activity and appears to disrupt the growth of prostate tumor cells. Despite its clinical efficacy, concerns have been raised as to whether PC-SPES may lead to bleeding problems.2
A letter to the editor in the New England Journal of Medicine discussed a case report of a 62-year-old man with prostate cancer taking PC-SPES,3 admitted to the hospital following an episode of fainting, nose bleeds, blood in his urine and stool, and stomach pain. He was taking twice the recommended intake of PC-SPES and was not being supervised by a doctor. His red blood cell count was low and the ability of his blood to clot was severely compromised. After discontinuing the PC-SPES and receiving a blood transfusion, his blood count and clotting capability returned to normal.
Lab analysis revealed the presence of a small amount of warfarin (a commonly prescribed blood-thinning drug) in the patient's blood. However, the lab test may not have been able to distinguish warfarin from a structurally similar group of compounds called coumarins, which are known to be a component of one of the herbs contained in PC-SPES. Coumarins have not been reported to have significant blood-thinning activity, so it is possible that some other compounds in PC-SPES were responsible for the bleeding that occurred in this patient.
Whatever the explanation, this report underscores the importance of medical supervision and regular monitoring of the blood for clotting abnormalities in men with prostate cancer who are taking PC-SPES.
1. Pirani JF. The effects of phytotherapeutic agents on prostate cancer: an overview of recent clinical trials of PC SPES. Urology 2001;58:36–8 (review).
2. Lock M, Loblaw DA, Choo R, Imrie K. Disseminated intravascular coagulation and PC-SPES: a case report and literature review. Can J Urol 2001;8:1326–9.
3. Weinrobe MC, Montgomery B. Acquired bleeding diathesis in a patient taking PC-SPES. N Engl J Med 2001;345:1213–4.
Darin Ingels, ND, MT (ASCP), received his bachelor’s degree from Purdue University and his Doctorate of Naturopathic Medicine from Bastyr University in Kenmore, WA. Dr. Ingels is the author of Garlic and Cholesterol: Everything You Need to Know (Prima, 1999) and Natural Treatments for High Cholesterol (Prima, 2000). He currently is in private practice in Westport, CT, where he specializes in environmental medicine and allergies. Dr. Ingels is a regular contributor to Healthnotes and Healthnotes Newswire.
Copyright © 2001 Healthnotes, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.